Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 27, NWS Denver/Boulder, CO

July 24, 2022Morgan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 24, 2022, 4:22 PM MDT for Morgan County, Colorado. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2022, 4:22 PM MDT (22:22 UTC)
Expired
Jul 24, 2022, 7:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Morgan County, CO

The radar

The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:27 PM MDTFLASH FLOOD3 N Brush, COMORGAN COUNTY ROAD 28, NORTH OF BRUSH, SOUTH OF THE RIVER IS COMPLETELY UNDER WATER AND WASHED OUT.
Jul 24, 6:36 PM MDTFLASH FLOOD2 N Brush, COFLOODING ON MORGAN COUNTY ROAD U JUST WEST OF HWY 71 FLOODING ACROSS THE ROAD AND INTO THE BASEMENT OF A RESIDENCE.
Jul 24, 7:35 PM MDTHEAVY RAIN 3.51 Nne Brush, CO
Jul 24, 7:36 PM MDTHEAVY RAIN 1.9Brush, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS55 KBOU 242222
FFWBOU
COC087-250130-
/O.NEW.KBOU.FF.W.0027.220724T2222Z-220725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
422 PM MDT Sun Jul 24 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Morgan County in northeastern Colorado...

* Until 730 PM MDT.

* At 422 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 2 inches of rain have fallen. The expected rainfall rate 
  is 0.75 to 1.75 inches in 1 hour. Additional rainfall amounts of 
  0.5 to 1.5 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Morgan, Brush, Log Lane Village, Hillrose, Snyder, Fort 
  Morgan Airport and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4034 10382 4035 10373 4035 10349 4030 10351
      4024 10358 4023 10372 4022 10386 4024 10390
      4033 10390

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.75 INCHES IN 1 HOUR

$$

Hiris
2 follow-up statements
135 
WGUS75 KBOU 250043
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
643 PM MDT Sun Jul 24 2022

COC087-250130-
/O.CON.KBOU.FF.W.0027.000000T0000Z-220725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
643 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR CENTRAL MORGAN COUNTY...

At 643 PM MDT, Flooding of county roads north of Brush has been 
reported. Between 1 and 2 inches of rain have fallen in a short 
amount of time.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Morgan, Brush, Log Lane Village, Hillrose, Snyder, Fort 
  Morgan Airport and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4034 10382 4035 10373 4035 10349 4030 10351
      4024 10358 4023 10372 4022 10386 4024 10390
      4033 10390

FLASH FLOOD...OBSERVED

$$

Hanson
158 
WGUS75 KBOU 250122
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
722 PM MDT Sun Jul 24 2022

COC087-250132-
/O.EXP.KBOU.FF.W.0027.000000T0000Z-220725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
722 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
CENTRAL MORGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4034 10382 4035 10373 4035 10349 4030 10351
      4024 10358 4023 10372 4022 10386 4024 10390
      4033 10390

$$

Hanson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:50 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 24, 3:50 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
350 PM MDT Sun Jul 24 2022

.SHORT TERM...(This evening through Monday)
Issued at 350 PM MDT Sun Jul 24 2022

Current radar pictures are showing quite a convergence line
with thunderstorms stretched along what had been the Denver
Cyclone boundary from Morgan County to southern Douglas County.
Elsewhere, convection has and is developing over the foothills,
Summit and Park Counties. The convection is moving north-
northeastward. Low level moisture is good with dew point readings
in the 50s to lower 60s F for all the CWA, even the high country.

Current forecast looks pretty good, will keep pops "likely" for
much of the CWA into the evening. Moisture over the forecast will
remain abundant for the first period. Heavy rainfall is a good
bet and well as flash flooding, certainly in the alpine burn
areas. The convection is expected to taper off from west to east
through the evening. There may some lingering over the eastern
and southern CWA border areas past midnight.

On Monday, the upper ridge builds back to the west a bit and there
will be weak west-southwesterly flow aloft.  There is little
synoptic scale energy on the QG Omega fields. The main change
will be a moisture decrease for the CWA. The precipitable water
fields show moisture to decrease, especially over the
northwestern half of the CWA and in the lower levels of all the
forecast area. Surface dew points are progged to be 15-25 F less
than today over some areas. The QPF fields have a bit of
measurable rainfall for the southern third of the CWA late day
Monday; but that's it. Will go with way less pops on Monday.
Monday's high temperatures look to be 1-4 C warmer than today's
highs.

.LONG TERM...(Monday night through Sunday)
Issued at 252 PM MDT Sun Jul 24 2022

Drier air will remain over the western slope on Tuesday, with some
increase of low level moisture east of the mountains. Afternoon
convection will likely be mainly over the east slopes, though it
could progress onto the plains into the low level moisture
advection by evening. Wednesday is probably still similar, though
the moisture could be better east of the Divide. If so, there
could be more of a flash flood threat for the Front Range burn
areas on this day as the steering winds will still be light and
the low level convergence could provide some anchoring or
redevelopment along the foothills.

There's still some disagreement of the timing and structure of a
weak short wave and its associated cold front late Wednesday into
early Thursday. This could cut into the high temperatures
Wednesday afternoon if it's fast enough, but probably not. It's
also probably doesn't provide enough cooling to kill convection
behind it on Thursday, especially since there will probably be a
little cooling aloft and maybe even more low level moisture.
There's been some convergence towards an intermediate solution on
how much the ridge pushes eastward over our area on Friday. This
is pretty favorable for convection again, with slight drying
bringing some surface heating but still a fair amount of moisture
as well. We'll carry pretty high PoPs for Thursday and Friday as
there's not much to stop the diurnal convection. The main question
is the timing of how much there will be on the plains in the
afternoon and how late it will continue into the night.

Another shortwave in the northwesterly flow over the northern
plains should bring some drier air aloft in from the west.
Heights/temperatures aloft will build a bit behind this as well.
This should bring less convection and warmer temperatures over the
weekend. The forecast temps throughout the period look reasonable,
with the middle of the ensemble range in the later periods also
looking good.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1155 AM MDT Sun Jul 24 2022

The center of the Denver Cyclone looks to be just east of the
airport at this time. Models show pretty weak winds the rest of
the afternoon. Northeasterlies seem to be the best chance for
direction right now. Winds may eventually become more south-
 later this evening and not true drainage direction overnight.
The showers and thunderstorms are still a good bet after 20Z this
afternoon. WInd gusts to 35 knots are also possible. As far as
ceilings go, there could be some BKN040 this afternoon with the
thunderstorms. After 10Z tonight, some models indicate low
ceilings below BKN010 and visibilities 2SM BR for a 3 or 4 hours
until 15Z Monday morning.

&&

.HYDROLOGY...
Issued at 252 PM MDT Sun Jul 24 2022

Heavy rainfall will continue to be a threat late this afternoon
and evening for much of the CWA. Rainfall rates of 1.5 inches per
half hour can be expected with the strongest storms. The threat
of flash flood is significant for the CWA and over the burn
areas. On Monday, there will be little threat of burn area flash
flooding.

For Tuesday and Wednesday, there will be a bit more moisture with
the storm threat focused on the east side of the Front Range.
Slow storm motions are possible on these days so there will be
some increase in the flood threat. For Thursday and Friday, some
increase in storm activity is expected but faster storm motions
are also expected so a limited flood threat is expected. Some
drying will bring decreasing storm activity for the weekend,
though at least isolated storms with a small burn area flood
threat are still expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ041-046-047-049.

Flash Flood Watch until midnight MDT tonight for COZ030-032>035.

&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK/Gimmestad
Hazardous weather outlook, Jul 24, 10:57 AM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Jul 24 2022

COZ030>051-251700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Jul 24 2022

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR THE RECENT
BURN AREAS, PALMER DIVIDE, AND ADJACENT PLAINS OF EAST CENTRAL
COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is a threat of flash flooding this afternoon and evening
for the recent burn areas in the mountains and foothills, as well
as locations from the Palmer Divide east and northeast across
East Central Colorado.

The thunderstorms in the mountains will be capable of producing up
to 1.5 inches of rain in 30 minutes. If one of those stronger
storms moves over a burn area, significant flash flooding can be
expected.  On the plains, stronger thunderstorms are expected to
develop by mid to late afternoon. The stronger storms will be more
numerous over the Palmer Divide and points eastward, and be
capable of producing torrential rainfall on the order of 2-3
inches in an hour. Even portions of the Denver metro area and I-25
Corridor could see heavy rain and street flooding.

Stay weather aware today and be ready to take action. The storms
will decrease through the evening hours, with tranquil weather but
patchy fog expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday will be warmer and drier, but there will still
be a chance of afternoon and evening thunderstorms both days. The
threat of flash flooding in the burn areas will be limited. The
rest of the week will be cooler again with a better chance of
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall or flooding will be appreciated.

In the hours before

Special weather statement, Jul 24, 3:06 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Denver CO
306 PM MDT Sun Jul 24 2022

COZ044-242145-
Morgan County CO-
306 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of northwestern Morgan
County through 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Weldona, or 10 miles west of Fort Morgan, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Fort Morgan, Log Lane Village, Jackson Reservoir, Weldona and
Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 10382 4022 10405 4046 10415 4046 10378
TIME...MOT...LOC 2105Z 165DEG 10KT 4029 10400

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Local storm report, Jul 24, 3:33 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLOOD            1 ENE GLEN HAVEN        40.47N 105.43W
07/24/2022                   LARIMER            CO   EMERGENCY MNGR

            CR 43 AT STREAMSIDE DR (THE RETREAT) IS
            CLOSED. SHEEP CREEK HAS OVERTOPPED 44H ALONG
            THE BUCKHORN. THE MILLER FORK IS OVER CR 43.
            0.91 AT SLEEP HOLLOW RAINFALL GAUGE IN BIG T
            CANYON. PANORAMA PEAK GAUGE JUST EAST OF
            ESTES RECORDED 0.27 IN 8 MINUTES. THEN 0.35
            IN 15 MINUTES.

&&

AD
Special weather statement, Jul 24, 3:46 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
346 PM MDT Sun Jul 24 2022

COZ044-242230-
Morgan County CO-
346 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of northeastern Morgan
County through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm over
Snyder, or 10 miles northeast of Fort Morgan, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brush, Hillrose, Antelope Springs and Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4048 10346 4024 10351 4025 10372 4052 10380
      4052 10347
TIME...MOT...LOC 2146Z 176DEG 11KT 4032 10362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HIRIS
Local storm report, Jul 24, 3:57 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      1 ENE GLEN HAVEN        40.47N 105.43W
07/24/2022                   LARIMER            CO   EMERGENCY MNGR

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 ENE
            GLEN HAVEN. THE MILLER FORK IS OVER CR 43 AT
            STREAMSIDE DR AT THE RETREAT.

&&

AD
Local storm report, Jul 24, 4:02 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
402 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      3 SSW BUCKHORN MOUNTAIN 40.57N 105.35W
07/24/2022                   LARIMER            CO   EMERGENCY MNGR

            SHEEP CREEK HAS OVERTOPPED 44H.

&&

AD
Local storm report, Jul 24, 4:06 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       4 SSE GLEN HAVEN        40.41N 105.41W
07/24/2022  M0.94 INCH       LARIMER            CO   PUBLIC

            SLEEPY HOLLOW RAIN GAUGE IN BIG THOMPSON
            CANYON.

&&

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:37 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 23, 6:47 PM MDTAreal Flood AdvisoryBOUGrand3 hr
Jul 23, 7:50 PM MDTFlash Flood WarningBOUBoulder2 hr
Jul 24, 2:25 AM MDTFlood WatchBOUArapahoe, Douglas, Elbert, Lincoln, Washington18 hr
Jul 24, 2:25 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more18 hr
Jul 24, 1:37 PM MDTSpecial Weather StatementBOUBoulder38 min
Jul 24, 1:52 PM MDTSpecial Weather StatementBOUJefferson38 min
Jul 24, 2:16 PM MDTSpecial Weather StatementBOUAdams, Arapahoe44 min
Jul 24, 2:23 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 24, 2:51 PM MDTSpecial Weather StatementBOUWeld39 min
Jul 24, 3:01 PM MDTSpecial Weather StatementBOUAdams, Arapahoe59 min
Jul 24, 3:06 PM MDTSpecial Weather StatementBOUMorgan39 min
Jul 24, 3:34 PM MDTAreal Flood AdvisoryBOUMorgan, Weld3 hr
Jul 24, 3:46 PM MDTSpecial Weather StatementBOUMorgan44 min
Jul 24, 3:55 PM MDTAreal Flood AdvisoryBOUDouglas3 hr
Jul 24, 4:43 PM MDTSpecial Weather StatementBOUMorgan47 min
Jul 24, 5:10 PM MDTSpecial Weather StatementBOUWashington50 min
Jul 24, 5:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.